There are few drug side effects as unsettling as those that affect the brain. What makes them especially challenging is that prescribers may fail to mention them. As a result, many people are totally unprepared for their drugs to cause psychiatric side effects.
Watch Out for the White Rabbit!
Back in the 1960s, Grace Slick and the Jefferson Airplane had a big hit with their psychedelic song, “White Rabbit”:
“One pill makes you larger, and one pill makes you small.
“And the ones that Mother gives you don’t do anything at all.
“Go ask Alice, when she’s ten feet tall.”
Psychiatric Side Effects & Hallucinations:
Hallucinations are an especially troubling adverse drug reaction if a person has not been warned. We heard from a reader:
“I have taken tramadol for lower back pain for several years. Just in the past year I started having both auditory and visual hallucinations.
“I have seen a huge spider crawling across the ceiling a few times. I wake from naps on my recliner and everything in the room is bright green, once yellow. I saw an elderly woman with one missing eye, ghost-like, this week. I have heard loud banging sounds at night and what sounded like rats crawling around in the bedroom ceiling. I have heard my husband call my name when he hasn’t spoken.
“I have started talking in my sleep, too. I am planning to talk to my physician when I go for my annual checkup.”
Most people don’t expect their pain reliever to cause hallucinations. It seems even less likely that antibiotics would cause delirium. However, a study published last summer found that the antibiotic clarithromycin triggered neuropsychiatric symptoms in some people (JAMA Internal Medicine, June, 2016). People taking clarithromycin (Biaxin) were four times more likely to have a problem such as delirium, cognitive difficulty, sleep problems, mood disorders or psychosis as when they were not taking the medication.
Fluoroquinolones and Psychiatric Side Effects:
Fluoroquinolone antibiotics such as ciprofloxacin (Cipro) or levofloxacin (Levaquin) can also cause hallucinations. A daughter told of her mother’s ordeal:
“My mother was hospitalized for a bladder infection. After the second dose of Levaquin she started hallucinating.
“We tried to get help for her and the nurses told us it was sundowner’s syndrome. I don’t believe it; my mother had no dementia before.
“We stayed with her through the night and refused to allow her to be given further treatment but she was never the same. A friend told me her father had the same hallucinations.”
People are not always warned that corticosteroids such as prednisone can also cause significant psychiatric reactions. Here is just one report:
“I was prescribed prednisone for inflammatory bowel disease. The first dose I took had me sweating. By day 3 I also had extreme anxiety, insomnia and intense mood swings. Soon I developed alarming paranoia, plus delusions and auditory hallucinations.
“I was hospitalized three times for treatment. At last I was treated as an inpatient for ten days. Prednisone ruined my life.”
Doctors must alert patients to possible psychiatric side effects brought on by medications. The adverse drug reactions may include anxiety, depression, irritability, confusion or hallucinations. Otherwise such side effects could have tragic consequences.